To the Editor:
We read with keen interest the educational review by Drs. Sampathi and Lerman on perioperative latex allergy in children.1We concur with their conclusion that the risk of anaphylaxis from pharmaceutical vial closures is small. However, we offer our comments to their excellent discussion.
Most pharmaceutical vial closures do not contain natural rubber latex. A recent attempt to quantify the prevalence of natural rubber latex in stoppers determined that 78% of pharmaceutical products marketed in the United States contain no latex.2Therefore, only a minority of pharmaceutical products place patients at risk for latex allergic reactions.
The authors are correct in stating that the anaphylaxis in children that occurs immediately after intravenous administration of medication from multidose vials is rare. However, we would be reluctant to accept this as reliable evidence of safety for the subset of pharmaceutical products with natural rubber latex stoppers. Attempts to attribute causes of episodes of anaphylaxis based on the temporal relationship to an event or drug administration are perilously unreliable. In one study, anesthesiologists were only able to correctly identify the culprit allergen(s) causing intraoperative anaphylaxis for 7% of episodes; latex was among the most frequently overlooked allergens.3Delayed reaction to an allergen may obscure the relationship between cause and effect in the clinical setting.
There are many case reports of allergic reactions caused by latex in multidose vial stoppers used by adults, but very few reports where both the allergen and its source were definitively identified. There are fewer reports involving children. A recurring erythematous rash related to daily administration of total parenteral nutrition from a vial with a natural rubber latex stopper was reported in one infant, and this reaction was avoided by removing the stopper.4Although maternal latex allergy was present a radioallergosorbent test on the infant was negative, making latex allergy strongly suspected but not confirmed.
Although we wholeheartedly support the conclusion that the risk of latex allergy from medication vials is very small, we also believe it is important to emphasize that the risk is not zero. Pharmaceutical vials remain a potential source of latex exposure in many otherwise latex-free operating rooms. A high degree of suspicion for latex allergy is necessary for any episode of intraoperative anaphylaxis, and pharmaceutical vials still need to be considered as a potential source for latex allergens.
*Jefferson Medical College, Thomas Jefferson University, Philadelphia, Pennsylvania. firstname.lastname@example.org